North Carolina, 2008

Hail and Damaging Winds in North Carolina, March 15, 2008

March 15, 2008 · NWS RAH · 14 events in 8 counties and zones

A quasi-stationary warm front was located across southern sections of North Carolina during the afternoon. As a low amplitude shortwave trough transversed the central Appalachians, a surface low developed over Tennessee and tracked east along the stalled boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A quasi-stationary warm front was located across southern sections of North Carolina during the afternoon. As a low amplitude shortwave trough transversed the central Appalachians, a surface low developed over Tennessee and tracked east along the stalled boundary. Convection blossomed in the warm sector, resulting in several instances of golf ball size hail and a funnel cloud sighting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 15, 1:29 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 15, 1:29 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
229 PM EDT SAT MAR 15 2008

.SYNOPSIS...A WEAK FRONT WILL LIFT NORTH ACROSS THE AREA AS STRONG
LOW PRESSURE APPROACHES FROM THE WEST THIS EVENING. THE SURFACE LOW
WILL MOVE ALONG THE BOUNDARY AND CROSS CENTRAL NORTH CAROLINA THIS
EVENING...AND OFFSHORE LATE TONIGHT. MUCH DRIER AND COOLER AIR
WILL SPREAD INTO THE AREA FROM THE NORTHWEST SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SATURDAY...

POTENTIAL SEVERE WEATHER THIS EVENING AS MORE UNSTABLE AIR MOVES
IN FROM THE SOUTH AND WIND PROFILES BECOME SUPPORTIVE OF DAMAGING
WINDS AND ISOLATED TORNADOES. SWLY WINDS A THE SURFACE HAVE BEEN
INCREASING EARLY THIS AFTERNOON AND MOVING UP FROM GA AND SC. THERE
IS A STRONG DEWPOINT GRADIENT ACROSS THE REGION WITH DEWPOINTS IN
THE UPPER 30S IN THE NW PIEDMONT AND MIDDLE 50S OVER THE SANDHILLS.
DWPTS SHOULD RECOVER ESPECIALLY IN THE SANDHILLS...SOUTHERN
COASTAL PLAIN AND PORTIONS OF THE EASTERN PIEDMONT AND WARM INTO
THE LOWER 60S BY SUNSET. THE SURFACE BOUNDARY WILL CONTINUE TO
LIFT NORTH AND IN FACT WINDS NEARLY EVERYWHERE ACROSS CENTRAL NC
HAVE BECOME SOUTH TO SOUTHEAST INCLUDING THE TRIAD. EVEN WITH THE
BOUNDARY LIFTING TO THE NORTH DEWPOINTS MAY NOT RECOVER ENOUGH THE
NORTHWEST PIEDMONT TO SUPPORT SCATTERED THUNDERSTORMS AND MORE
SHOWER ACTIVITY IS EXPECTED NORTH OF HIGHWAY 64.

MID LEVEL LAPSE RATES ARE RUNNING AROUND 7.5 C/KM ACROSS THE
SANDHILLS AND SOUTHERN COASTAL PLAIN AND LIS OF -4 TO -5 ARE JUST
ACROSS THE SC BORDER AND WILL ADVECT NORTH OVER THE NEXT FEW HOURS.
CLOUD COVER LEFT OVER FROM AN EARLIER SYSTEM ALONG WITH CIRRUS
SPREADING IN FROM THE EAST WILL LIMIT ADDITIONAL HEATING THIS
AFTERNOON BUT WITH INCREASING SOUTHERLY SURFACE WINDS TEMPS SHOULD
STILL WARM SOME DUE TO THE WARM AIR ADVECTION.

THE THREAT OF SEVERE THUNDERSTORMS THIS EVENING RUNS FROM
ALBEMARLE TO THE TRIANGLE AND ROANOKE RAPIDS SOUTH TO THE SC
STATE LINE. CONVECTION THIS EVENING WILL BE SURFACE BASED MAKING
THE ATTENDANT THREATS MAINLY DAMAGING WINDS...ISOLATED TORNADOES
ALONG WITH SOME SEVERE HAIL. THE 850 MB LOW LEVEL JET WILL
INCREASE BY 00Z AND PEAK CLOSER TO 03Z WITH A GOOD AMOUNT OF 850
MB CONFLUENCE. THE TRACK OF THE SURFACE LOW ALSO APPEARS AS
THOUGHT IT WILL BE ACROSS CENTRAL NC THIS EVENING MOVING FROM NEAR
CLT TO THE TRIANGLE AND THEN TO ELIZABETH CITY. TO ADD TO THIS LOW
LEVEL FLOW...850-500MB LAPSE RATES WILL REMAIN GREATER THAN 6.5 C/KM
FROM 00Z- 03Z AT THE EXACT TIME THE UPPER SHORTWAVE AND VORT MAX
CURRENTLY LOCATED IN MIDDLE TENNESSEE WILL MOVE OVERHEAD PROVIDING
ADDITIONAL SUPPORT. CONDITIONS ARE LINING UP TO SUPPORT SOME GOOD
VERTICAL MOTION THIS EVENING ALONG AND SOUTH OF HIGHWAY 64. SHEAR
PROFILES SUGGEST GOOD SPEED AND DIRECTIONAL SHEAR FROM 00Z TO 06Z
AND WOULD BE ENOUGH TO SUPPORT SOME LONG LIVED UPDRAFTS WITH A FEW
SUPERCELLS AND BOWING LINE SEGMENTS POSSIBLE. LCLS ALSO FALL TO
1000-13000 FEET WHICH IS FAVORABLE FOR TORNADO DEVELOPMENT IF
STRONG UPDRAFTS ARE ESTABLISHED.

STORM TOTAL QPF WILL RANGE FROM AROUND ONE HALF TO ONE
INCH...WITH ISOLATED HIGHER AMOUNTS. SOME HIGHER AMOUNTS CAN BE
EXPECTED ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN
ESPECIALLY.

ONCE THE LOW PASSES TO OUR EAST WINDS WILL BECOME NW AND RAIN
WILL END RAPIDLY FROM WEST TO EAST AND DRIER AIR SURGES INTO THE
REGION BY DAYBREAK SUNDAY. LOWS SHOULD DIP INTO THE 45 TO 50
DEGREE RANGE BY SUNDAY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 230 PM SATURDAY...

MID LEVEL RIDGING AMPLIFIES TO OUR WEST SUNDAY AND WITH STRONG NW
FLOW EXPECT CLEARING SKIES WITH GOOD COLD AIR ADVECTION. THIS WILL
RESULT IN DRY CONDITIONS AND TEMPERATURES GENERALLY IN THE MID 50S
TO LOWER 60 FOR HIGHS SUNDAY. BY SUNDAY NIGHT THE COOLER AND MUCH
DRIER AIR WILL HAVE SETTLED INTO THE REGION ALLOWING OVERNIGHT
LOWS TO DROP WELL INTO THE MID 30S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 130 PM...

LITTLE CHANGE TO CURRENT FORECAST.
SURFACE HIGH PRESSURE TO THE NORTH SUNDAY NIGHT SLIPS OFFSHORE BY
TUESDAY MORNING AS UPPER LEVEL RIDGING CROSSES NORTH CAROLINA.
CURRENT TIMING ON THE NEXT RAIN MAKER MAY HAVE RAIN INTO THE TRIAD
(NORTHWEST PIEDMONT) BEFORE NOON WEDNESDAY...WITH PRECIPITATION
CLEARING ALL OF CENTRAL NORTH CAROLINA BEFORE MIDNIGHT WEDNESDAY
NIGHT. WEAK HIGH PRESSURE THEN CONTROLS THE WEATHER INTO THE
COMING WEEKEND. A POSSIBLE RAIN CHANCE SATURDAY IN THE MODELS IS
SIMPLY TOO FAR OUT IN TIME TO MENTION AT THIS TIME.

AFTERNOON HIGHS 55 TO 60 BEFORE CLIMBING TUESDAY (65 TO 70) AND
WEDNESDAY (70 TO 75). SIXTIES FINISH OUT THE PERIODS AFTERNOON
HIGHS. LOWS IN THE 30S BEFORE JUMPING INTO THE FIFTIES AHEAD OF
THE WEDNESDAY FRONT... THEN LEVELING OFF IN THE 40S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 735 AM EDT SATURDAY...

A DIFFUSE SURFACE BOUNDARY IS LIFTING NORTH ACROSS THE SANDHILLS
AND COASTAL PLAIN AND SHOULD BECOME STATIONARY FROM ECG TO RDU
AND CLT LATER THIS AFTERNOON. A STRONG SFC LOW WILL TRACK ALONG
THIS BOUNDARY FROM THE WEST THIS EVENING RESULTING IN WIDESPREAD
SHOWERS ACROSS THE ENTIRE AREA WITH SCATTERED STRONG THUNDERSTORMS
FROM CLT TO RDU AND ECG SOUTH INTO SC. STRONG DYNAMICS AND STEEP
MID LEVEL LAPSE RATES ACCOMPANYING THE SURFACE LOW FROM 23Z-03Z
WILL RESULT IN WIDESPREAD PRECIPITATION DEVELOPING FIRST IN THE
TRIAD AROUND 19Z AND SPREADING TO RWI BY 22Z. THUNDERSTORMS ARE
LIKELY TO OCCUR AT SOME POINT AT ALL TERMINALS WITH THE STRONGEST
STORMS AT FAY...RDU AND RWI. MVFR CEILINGS/VISIBILITIES WILL
ACCOMPANY THE CONVECTION WITH IFR CONDITIONS POSSIBLE IN THE
HEAVIER STORMS ESPECIALLY AFTER 00Z. PRECIP WILL END FROM WEST TO
EAST BY MIDNIGHT AS THE SFC LOW RAPIDLY MOVES EAST. WINDS WILL
THEN SHIFT TO A BRISK NW COMPONENT. WITH PLENTIFUL LOW LEVEL
MOISTURE PRESENT ON THE BACKSIDE OF THE LOW...MVFR CEILINGS NOT
LIKELY TO LIFT UNTIL VERY CLOSE TO 12Z SUNDAY.

VFR CONDITIONS RETURN AFTER 12Z SUNDAY AND WILL PERSIST THROUGH
EARLY WEDNESDAY. CONDITIONS MAY LOWER TO MVFR WED WITH THE APPROACH
OF A COLD FRONT AND ANOTHER LOW PRESSURE SYSTEM FROM THE WEST AND
ASSOCIATED SCT SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JO
NEAR TERM...JO
SHORT TERM...JO
LONG TERM...RLH
AVIATION...JO
Hazardous weather outlook, Mar 15, 10:25 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT SAT MAR 15 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-161530-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1125 AM EDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
NORTH CAROLINA THIS AFTERNOON AND EVENING.

A NEARLY STATIONARY FRONT HAS SETTLED OVER CENTRAL NORTH CAROLINA
THIS AFTERNOON. MEANWHILE...A STRONG LOW PRESSURE CENTER WILL
TRACK ACROSS THROUGH NORTH CAROLINA THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE EAST ACROSS THE AREA LATE THIS AFTERNOON AROUND 4 PM AND THEN
INCREASE IN COVERAGE AND INTENSITY BY 7 PM. THE STRONGEST AND MOST
SEVERE STORMS SHOULD MOVE ACROSS CENTRAL NORTH CAROLINA FROM 7 PM
TO MIDNIGHT. SOME OF THESE STORMS COULD BE SEVERE... WITH A
THREAT OF LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND EVEN A
TORNADO OR TWO.

THE PRIMARY THREAT AREA APPEARS TO BE ALONG AND SOUTH OF HIGHWAY
64 ACROSS THE COASTAL PLAIN...EASTERN PIEDMONT AND SANDHILLS. IF
THE LOW PRESSURE SYSTEM TRACKS JUST A LITTLE FURTHER NORTH THAN
CURRENTLY EXPECTED MORE SEVERE STORMS COULD MOVE INTO THE TRIAD
AREA. PERSONS ALL ACROSS CENTRAL NORTH CAROLINA SHOULD MONITOR
THE FORECASTS THIS EVENING AND LISTEN FOR POSSIBLE WATCHES AND
WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
SPOTTERS SHOULD REPORT SEVERE WEATHER WHEN OBSERVED AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

The radar

The Columbia radar (KCAE), 156 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Anson

When
March 15, 3:09 PM EST
Where
Anson County, 3.63 mi NNW of Burnsville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.170, -80.270

Golf ball size hail was reported on Thomas Road.

Hail, Stanly

When
March 15, 3:20 PM EST
Where
Stanly County, 1.32 mi ENE of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.480, -80.250

Penny size hail was reported in Richfield.

Hail, Stanly

When
March 15, 3:21 PM EST
Where
Stanly County, 0.89 mi SE of Norwood
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -80.120

Quarter size hail was reported in Norwood.

Hail, Montgomery

When
March 15, 3:23 PM EST
Where
Montgomery County, Mt Gilead
Measured
0.75 in hail
Reported by
Public
Coordinates
35.220, -80.020

Penny size hail was reported 1 mile west of Mt. Gilead.

Thunderstorm Wind, Montgomery

When
March 15, 3:30 PM EST
Where
Montgomery County, 1.13 mi E of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.220, -80.000

A few trees were blown down near Mt. Gilead.

Hail, Montgomery

When
March 15, 3:44 PM EST
Where
Montgomery County, 1.83 mi ESE of Candor
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.290, -79.740

Golf ball size hail was reported in Candor. Law enforcement also spotted a |funnel cloud.

Thunderstorm Wind, Anson

When
March 15, 4:30 PM EST
Where
Anson County, 3.5 mi SE of Ansonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.090, -80.070

One tree was blown down across Pinkston River Road.

Thunderstorm Wind, Scotland

When
March 15, 4:55 PM EST
Where
Scotland County, 2.82 mi NNW of Sneads Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.870, -79.490

One tree was blown down near Sneadtown Road.

Hail, Wayne

When
March 15, 5:50 PM EST
Where
Wayne County, 0.56 mi W of (Gww)goldsboro-Wayne
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.470, -77.980

Penny size hail was reported 5 miles south of Fremont on Hinnant Road.

Hail, Wayne

When
March 15, 5:57 PM EST
Where
Wayne County, 2.18 mi NE of Patetown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.490, -77.900

Penny size hail reported near Pikeville at Highway 111 and Big Daddys Road.

Thunderstorm Wind, Cumberland

When
March 15, 5:57 PM EST
Where
Cumberland County, 0.69 mi S of Kornbow
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -78.920

Multiple trees were blown down in Stoney Point Road.

Hail, Wayne

When
March 15, 6:00 PM EST
Where
Wayne County, 0.56 mi E of Pinkney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.520, -78.060

There was a report of penny size hail and a 58 mph wind gust near Nahunta.

Thunderstorm Wind, Sampson

When
March 15, 6:22 PM EST
Where
Sampson County, 1.13 mi E of Roseboro
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.950, -78.510

One tree was blown down in Roseboro.

Hail, Moore

When
March 15, 7:27 PM EST to 7:35 PM EST
Where
Moore County, 0.69 mi S of West End to 0.09 mi SSW of Eastwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.240, -79.570

Quarter size hail was reported in West End near Highways 211 and 73. Penny size hail was also reported in Eastwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 87019, 87020, 87021, 87022, 87032, 87023, 87033, 87034, 87024, 87026, 87035, 87027, 87036, 87029.